Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2004, 9:03 PM MST for Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 9:03 PM MST (04:03 UTC)
- Expired
- Aug 15, 2004, 9:45 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 160403
SVRTWC
AZC021-160445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
901 PM MST SUN AUG 15 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PINAL COUNTY IN ARIZONA
* UNTIL 945 PM MST
* AT 858 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF ELOY...OR ABOUT 11 MILES SOUTH
OF CASA GRANDE...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PICACHO AND PICACHO PEAK.
DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3282 11175 3253 11181 3253 11104 3283 11104
3305 11120
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:45 PM MST, 7 hours 18 minutes earlier.
Area forecast discussion, Aug 15, 1:45 PM MST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST SUN AUG 15 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM ACTIVITY TODAY...WITH SOME AREAS OF HEAVY RAINFALL LIKELY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER TERRAIN. && .DISCUSSION...PLENTY OF SUNSHINE ACROSS WESTERN AND CENTRAL AREAS TODAY HAS RESET THE LOWER LEVELS OF THE ATMOSPHERE TO MUCH LESS STABLE CONDITIONS. CIRCULATION STILL HANGING IN NORTH TO NORTHEAST OF TUCSON. THIS CIRCULATION PART OF A LARGER FEATURE STRETCHING FROM CENTRAL NEW MEXICO THROUGH MUCH OF THE STATE AND INTO SOUTHERN NEVADA. RIM OUTFLOW MAY BE A THREAT BUT ON THE SOUTH SIDE OF THE CIRCULATION WE HAVE A RATHER BRISK WEST TO NORTHWEST FLOW FOR IT TO FIGHT THROUGH. THE AFORE MENTIONED SUNSHINE COMBINED WITH ENHANCED UPPER LEVEL DYNAMICS WILL ACT AS KEY TRIGGERS FOR MORE WIDESPREAD THUNDERSTORM DEVELOPMENT TODAY. THE HIGH AMOUNT OF MOISTURE IN THE ATMOSPHERE (PRECIPITABLE WATER VALUES AT OR ABOVE 1.4 INCHES) ALONG WITH RECENT HEAVY PRECIPITATION ACROSS MANY AREAS AND A RELATIVELY SLOW STORM MOVEMENT WILL GREATLY ENHANCE THE CHANCE OF FLASH FLOODING. WITH A JET POKING IN THROUGH SOUTHERN CALIFORNIA FROM THE WEST...WE SHOULD BE ABLE TO SUPPORT SCATTERED TO ISOLATED COVERAGE OVERNIGHT ONCE AGAIN. COMPLEX PATTERN STILL HINTING AT DEEPEST MOISTURE BEING SHUNTED OUT OF THE WAY LATER IN THE WEEK AS THE RIDGE REORIENTS AND THEN BREAKS DOWN IN SOME MEDIUM RANGE RESOLUTIONS. POINTS TOWARD A SLOW OVERALL DRYING TREND...BUT NOT NEARLY ENOUGH TO SCOUR US OUT. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZNS029-031>034 UNTIL 11 PM MST. MEYER
Hazardous weather outlook, Aug 15, 11:55 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST SUN AUG 15 2004 AZZ029-031-033-034-160345- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-WESTERN PIMA COUNTY- 1155 AM MST SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL... THE EASTERN THIRD AND WESTERN QUARTER OF PIMA AND SANTA CRUZ COUNTIES IN SOUTHEAST ARIZONA. ...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST SUNDAY... .DAY ONE...TODAY SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM TO 11 PM TODAY. AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT 11 THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF PRECIPITATION DOWNWARD INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ032-160345- TOHONO OODHAM NATION- 1155 AM MST SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA ...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 845 PM MST SUNDAY... ...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST SUNDAY... .DAY ONE...TODAY SYNOPSIS...A SMALL STREAM FLOOD WARNING IS IN EFFECT UNTIL 845 TONIGHT DUE TO RUN-OFF FROM YESTERDAY/S HEAVY RAIN OVER SOUTH-CENTRAL PIMA COUNTY. ALSO... A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM UNTIL 11 PM TODAY. OTHERWISE... AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT 11 THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF PRECIPITATION DOWNWARD INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-035-160345- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- 1155 AM MST SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM AND COCHISE COUNTIES IN SOUTHEAST ARIZONA. .DAY ONE...TODAY SYNOPSIS...AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. THIS HAS ALLOWED MOSTLY CLOUDY CONDITIONS TO REMAIN OVER GRAHAM... GREENLEE AND COCHISE COUNTIES. ELSEWHERE... AT 11 AM THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH... EXCEPT FOR GREENLEE AND NORTHERN GRAHAM COUNTIES WHERE MOVEMENT TO THE NORTHWEST TO WEST IS EXPECTED DUE TO THE LOCATION OF THE IMPULSE MENTIONED EARLIER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF PRECIPITATION DOWNWARD INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:17 PM MST | Flash Flood Warning | TWC | Graham | 118 min |
| Aug 16, 10:22 AM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Aug 16, 11:13 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Aug 16, 11:20 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 16, 2:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 16, 3:00 PM MST | Severe Thunderstorm Warning | TWC | Graham | 60 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.